Alert archive / Maine / High Surf Advisories in 2021
High Surf Advisory 2, NWS Gray, ME
NWS Gray, ME issued this high surf advisory at Jul 2, 2021, 3:24 PM EDT for York County, Maine; Rockingham County, New Hampshire. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2021, 3:24 PM EDT (19:24 UTC)
- Expired
- Jul 2, 2021, 9:32 PM EDT
- In force
- 6 hr
- Issued by
- NWS Gray, ME
Counties York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 91 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913 WHUS41 KGYX 021924 CFWGYX Coastal Hazard Message National Weather Service Gray ME 324 PM EDT Fri Jul 2 2021 MEZ023-NHZ014-030330- /O.NEW.KGYX.SU.Y.0002.210702T1924Z-210703T0400Z/ Coastal York-Coastal Rockingham- 324 PM EDT Fri Jul 2 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Large breaking waves of 6 to 8 feet possible. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York County. * WHEN...Until midnight EDT tonight. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
1 follow-up statement
600 WHUS41 KGYX 030132 CFWGYX Coastal Hazard Message National Weather Service Gray ME 932 PM EDT Fri Jul 2 2021 MEZ023-NHZ014-030245- /O.CAN.KGYX.SU.Y.0002.000000T0000Z-210703T0400Z/ Coastal York-Coastal Rockingham- 932 PM EDT Fri Jul 2 2021 ...HIGH SURF ADVISORY IS CANCELLED... Wave heights have dropped below 7 feet. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this high surf advisory went out at Jul 2, 9:30 AM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 2, 9:30 AM EDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Gray ME
930 AM EDT Fri Jul 2 2021
.SYNOPSIS...
Upper level low pressure spins into New England this weekend
while several areas of low pressure track northeastward
offshore. This will bring cool, cloudy, and occasionally wet
conditions through Sunday. The upper level low finally exits on
Sunday with warmer conditions returning as early as Monday. Warm
to hot weather is expected until a cold front arrives midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
925am Update...Made adjustments to temperatures and dew points to
account for the latest observations, but no significant changes
to hourly temperatures through this afternoon or max
temperatures. Only other change at this time was to QPF; biggest
change there was to increase amounts in some areas of NH and
decrease amounts for some locations in western ME, according to
recent radar trends. Inherited PoPs seem reasonable at this time
so did not make any changes there.
630AM UPDATE...
Regional radar is already beginning to show the rain associated
with the surface low and jet impulse beginning to move away to
the east while additional rain is developing back toward the
upper low. This is likely to be the way things play out today,
with the steady rain ending while western areas maintain some
persistent rain or showers. No significant changes were made to
the current forecast other than to adjust the temperature trend
for the next few hours based on the latest observations this
morning.
ORIGINAL DISCUSSION...
Upper level low pressure is dropping southeast through the
eastern Great Lakes early this morning, settling in for a long
weekend in New England. Initial area of surface low pressure is
tracking northeastward through the southwesterly jet ahead of
the upper low. This low is what's bringing this morning's
widespread rainfall. The low tracks through the Gulf of Maine
this morning, lingering a bit in the Gulf of Maine as a
secondary upper wave catches up to it before reaching the coast
of Nova Scotia this evening. Our area will find itself to the
north of the low track with rain likely pulling away to the east
through the morning hours. Northeast low level flow pulls in
drier air as the day goes on which will contribute to decreasing
rain chances over western Maine as well as temperatures cooling
area wide. Went with a non-standard temperature trend today
focusing mainly on the cool/dry advection occuring beneath a
cloudy sky.
As the upper level low pulls eastward into western NY and PA, we
will see a persistent area of mid and upper level lift between
the approaching upper low and the offshore jet. This is likely
to develop another area of rain over Vermont and New Hampshire
today. Thus while western Maine may see the rain come to an end
this morning, New Hampshire may well see rain persist most of
the day. It should stay cloudy area wide, though, with the cool
and damp conditions likely to be the big story of the day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Another impulse tracks northeast through the offshore jet
tonight, pulling the upper low a bit more to the southeast in
the process. This should also pull the area of lift producing
the more persistent rain over NH a bit more to the south
overnight, with the cool and dry low level air contributing to
lower rain chances as the night goes on. Temperatures will not
change very much overnight considering the cloud cover, however
continued low level dry advection will allow temperatures to
fall into the low 50s or even upper 40s in the north.
While surface low pressure tracks northeast well offshore of
Cape Cod on Saturday, the upper low behind it will begin to spin
its way eastward. As it does so, we will likely wrap back into
an area of rain spreading from southwest to northeast during the
day on Saturday with the southern half of the area most likely
to be affected. Since we are further removed from the low level
moisture this time, expect rainfall amounts to be lighter than
what was seen this morning. However it will be yet another cool
and wet day. Best chance of hitting 60 degrees will be around
the midcoast area where it may stay dry enough for just a bit of
diurnal warming.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
By Saturday night the upper level trough will be centered across
southern New England, and will slowly move through the Gulf of Maine
during the day on Sunday through Monday, before finally exiting
through the Canadian Maritimes Monday night. This will keep the
threat of showers ongoing across most of the area Saturday night.
During the day on Sunday it appears that showers will become more
scattered in nature as the upper level low tracks by to our south
and east and we find ourselves on the western side of the trough
axis. Western areas stand the best chance of staying mostly dry on
Sunday, but scattered showers will likely persist elsewhere through
the day. Temperatures will be well below normal once again on
Sunday, but should be at least a few degrees warmer than Saturday's
highs.
As the trough gradually moves further away on Monday, there will
still be the threat of a few showers, mainly across southern areas,
but temperatures will likely rebound to near normal as a ridge of
high pressure builds into the Northeast from the west.
The ridge will continue to build into midweek, and will become the
dominant weather feature across New England next week. However,
there will be a couple of shortwave troughs that will try to
push into New England, a weak one likely later on Tuesday, and
then a more potent one on Wednesday. These shortwaves would
bring an increased chance for showers and storms, as well as
cooler conditions. However, these features have steadily been
trending weaker and the ridge stronger over the last several
model runs. This trend fits what we have been observing so far
this summer, that the ridge becomes stronger as we move closer
in the forecast period and the influence of shortwaves is
lessened. It appears that this trend is continuing so far on the
models for next week, so above normal temperature appear
increasing likely for the majority of the week, with the ridge
strengthening further by the end of the workweek and into next
weekend.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Short Term...
Mostly IFR conditions in rain this morning. Rain should ease up
over Maine during the day, but much of western New Hampshire
could stay in the rain through the day. There could be some
improvement to MVFR ceilings especially over Maine today and
into tonight, with IFR conditions and rain pushing in from the
southwest again on Saturday.
Long Term...
Showers will continue Saturday night, brining MVFR to occasionally
IFR conditions. Overall conditions improve on Sunday, but
scattered showers will briefly bring restrictions at times. VFR
conditions likely return Sunday night and continue into early
next week, but a few scattered showers will be possible at times
Monday and Tuesday, mainly in the late afternoon and evening.
&&
.MARINE...
Short Term...
Low pressure tracking through the Gulf of Maine today from near
Boston to near Nova Scotia will bring a northeast wind to the
near shore waters off of Maine and New Hampshire. This will
likely reach gale force over the outer waters for a time today
as the low strengthens, sending the biggest waves westward
toward the New Hampshire and southern Maine coast. Winds
diminish a bit tonight, but increase again on Saturday as
another low pressure system moves by offshore. This low will be
tracking further offshore so the peak wind gusts over the Gulf
of Maine should be less with it, generally 25 to 30Kt.
Long Term...
Seas to near 5ft will continue through the daytime Sunday across the
outer waters. Conditions then fall below SCA criteria by Sunday
night as high pressure builds across the water through early next
week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ151-
153.
Gale Warning until 6 PM EDT this evening for ANZ150-152-154.
&&
NEAR TERM...Watson
SHORT TERM...Kimble
LONG TERM...ClairHazardous weather outlook, Jul 2, 3:28 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 328 AM EDT Fri Jul 2 2021 MEZ023-NHZ014-030730- Coastal York-Coastal Rockingham- 328 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Large breaking waves up to 6ft are expected along the coastline today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ153-MEZ007>009-012>014-018>022-024>028-033-NHZ001>013-015-030730- Casco Bay-Northern Oxford-Northern Franklin-Central Somerset- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 328 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-152-154-030730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 328 AM EDT Fri Jul 2 2021 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ151-030730- Penobscot Bay- 328 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 11:15 PM EDT | Gale Warning | GYX | 16 hr |
Nearby
High Surf Advisories in Maine, 2021High Surf Advisories in New Hampshire, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.